TOXIC DILATING DRUGS
Cycloplegics such as atropine are drugs that paralyze the ciliary muscle temporarily and also cause the pupil to dilate. Mydriatics are drugs that just dilate the pupil. The use of both drugs has become commonplace even in routine eye examinations. You are then expected to wear sunglasses for several hours after the examination in order to protect the eyes from sunlight damage. At one time, only ophthalmologists used these drugs, claiming that a more accurate determination of the actual refraction could be obtained. The drugs were greatly overused, because in so doing the doctor could convince the customer that a more thorough examination was being performed and a higher price could be charged. This was done even though optometrists, who could not use the drugs, got along quite well without drugging the customer. A second reason was that this appeared to set them on a higher level than optometrists. Since then, the optometrists have fought a state-by-state battle, against the furious opposition of the MDs, to be allowed to use the drugs, so that now even optometrists are playing doctor by using them unnecessarily.
The truth of the matter is that an eye in a drugged condition is an abnormal eye bearing little resemblance to the normal eye. It is difficult to find any benefit to be derived in prescribing glasses based on the examination of an abnormal eye, but some vision specialists do it anyway. If you decide to allow dilation, make sure that your prescription is based on your vision before the dilation is done. These drugs often cause irritation or a burning sensation to the eyes and can cause systemic poisoning. In addition, the drugs have a tendency to raise the intraocular pressure in some individuals and can precipitate an attack of glaucoma. Numerous children develop flushed faces when these drugs are used - a sure sign that the body is being poisoned. The only legitimate use of these drugs is to get a better view of the interior of the eye when eye disease is suspected. And now, even that is no longer necessary, since a device called a scanning laser ophthalmoscope is available to examine the retina without dilating the pupil. Ask your eye doctor about it.
Also, some doctors are now using a non-invasive device called the Optomap. This gives an excellent view of the retina without dilation. If you do need a retinal exam, try to find someone who uses it.
The doctors, of course, would have us believe that these drugs are harmless. Yet, when it serves their own interest, they tell another story. When House Bill 63 in the state of Delaware was being discussed, organized ophthalmology placed an advertisement in a Delaware newspaper that said, "If passed, HB 63 will permit optometrists to use potentially dangerous drugs to diagnose eye disease. Optometrists are not properly trained in the use of drugs nor in the treatment of their side effects. Serious side effects of these drugs include convulsions, high blood pressure, shock, asthma, retinal detachment, cataracts, glaucoma, and more."
A popular dilating mydriatic drug that has come into use in recent years is cyclopentolate. This has its own set of dangerous reactions which you can learn about simply by doing an Internet search on "cyclopentolate side effects".
A commonn preservative in eye drops is benzalkonium chloride (BAK). This is cytotoxic, meaning that it destroys cells.
On February 7, 2000, the following message was posted to the Ophthalmology Discussion Group of the allexperts.com website: "My grandmother went blind about five years ago, she simply went to bed one night and the next morning had no vision. Before this event she had never had any problems with her eyesight other than having to wear glasses. Her doctors have told her that the nerves in her eyes are still alive. If it helps, the day before she went blind she had her eyes dilated by her eye doctor. My question is, is there a medical procedure that might help her get any part of her vision back? Also, do you recommend any doctor or vision center she could go to that might help her further?" Having read this tragic message, do you really want to risk using these drugs?
One person who worked for an eye doctor has stated:
Dilation drops cause the eyes to not be able to accommodate naturally. That is why many doctors use them. It always results in a higher prescription. I actually got to prescribe eyeglasses and know this for a fact. Most patients reported headaches when they received a prescription that was written while their eyes were dilated. They would return and the result was always a weaker prescription.
Studies have relealed that refraction with cycloplegia is LESS accurate than without, and that you are just as likely to get an overcorrection as an undercorrection. When an overcorrection results, it may be due to the "reverse pinhole effect." That is, the dilation of the pupil brings into play the periphery of the lens. That area may have a greater myopic refraction than the central part of the lens, although it is little used during normal life. Basing the prescription on that reading results in an overcorrection during normal use of the eyes. And the result of that is rampant myopia.
Roy H. Rengstorff, "Observed effects of cycloplegia on refractive findings", Journal of the American Optometric Association, Vol. 37, vol. 4, p. 360 (1966).
The function of accommodation is not completely suspended by a cycloplegic agent, and varying degrees of residual accommodation through a cycloplegic examination has often led to a conclusion that cycloplegics decrease the effective dioptric power of the crystalline lens and consequently reveal increased hypermetropia. Although this is true when one uncovers a latent hypermetropic patient, there is little evidence to suport this occurrence with other types of ametropia, particlularly myopia. This has prompted a study to determine, "Does a cycloplegic consistently reveal increased hypermetropia or less myopia?"
Summary: the results failed to show cycloplegics consistently revealing increased hypermetropia or less myopia. The mean effect was approximately no change; one-third increasing -0.36 D., one third exhibiting no significant change, and one third increasing +0.37 D.
William M. Ludlam, Stephen S. Weinberg, Chester J. Twarowski, and Diana P. Ludlam, "Comparison of cycloplegic and non-cycloplegic ocular component measurement in children," American Journal of Optometry and Archives of American Academy of Optometry, Vol. 49, no. 10 (October, 1972). College of Optometry, State University of New York, New York, New York.
A comparison of five independent measurements of the ocular dioptric components utilizing both ultrasonic and photographic phakometric techniques was made on both eyes of twenty children under the first non-cycloplegic and then one hour later, cycloplegic conditions. the variances for both the phakometric and ultrasonic measurements made under cycloplegia were not significantly different from those made in the undrugged state. Thus, the hypothesized improvement in reliability accomplished through the use of cycloplegia was not found experimentally. Both right and left eye ocular component values determined in the non-cycloplegic state were shown to have significantly higher validity than those for the cycloplegic state.
Therefore, the use of dangerous dilating drugs has no place in a routine eye exam. During their education, eye doctors are indoctrinated in the overuse of these drugs due to the influence of the industries they serve, the drug companies and optical companies that produce and sell the drugs. Putting drugs in everyone's eyes is like putting toxic fluoride in everyone's drinking water. It's great for business but harmful to the public. If you do not want drugs used in a routine eye examination, look your doctor in the eye and say so. It's your money and your health.